Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 596, NWS Norman, OK

July 13, 2023Foard County, Hardeman County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jul 13, 2023, 4:24 PM CDT for Foard County, Hardeman County, Wilbarger County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2023, 4:24 PM CDT (21:24 UTC)
Expired
Jul 13, 2023, 5:15 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.25 in
Wind
70.0 mph

Counties Foard County, TX, Hardeman County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 63 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2543 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:00 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 13, 3:00 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Norman OK
300 PM CDT Thu Jul 13 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through tonight) Issued at 244 PM CDT Thu Jul 13 2023

Very hot temperatures and oppressive humidity is in place once again
this afternoon, especially for areas roughly along and east of
I-35, where we have seen fewer clouds and dewpoints are near or
over 80 degrees once again today. Clouds have been more extensive
out west, with even some light rain or sprinkles seen at times.

Model agreement is fairly poor regarding storm development and
evolution later today and tonight. In general expect that storms
will fire within upslope regime across the high plains this
afternoon, with steering flow then taking them east or southeastward
into this evening. Highest chances for storms will be across our
western Oklahoma counties this evening, with the greatest
uncertainty being whether we see storms organize into an MCS and
move further eastward tonight. Several CAMs also show storms
initiating in our area this evening, potentially related to a
strengthening (though still relatively weak) low-level jet and
warm- advection, but this is a lower probability scenario at this
time. Storms could pose a hail risk this evening across western
Oklahoma, with the threat then transitioning more towards damaging
winds if storms are able to grow upscale. Flooding could also be
a concern given recent heavy rainfall, especially if we see storms
train over the same areas.

Ware

&&

.LONG TERM...
(Friday through next Wednesday) Issued at 244 PM CDT Thu Jul 13
2023

The core of the heat is expected to shift a bit southward on Friday,
with the expectation of more clouds lingering into the afternoon,
especially across the northern half of the area. However, we still
expect heat index values near or over 100 degrees for much of the
area, with values over 105 for portions of central/southern Oklahoma
and western north Texas where a Heat Advisory is in effect Friday
afternoon.

A cold front will move southward Friday evening, with convection
expected to develop along it in Kansas and move southward into our
area. Damaging winds will be the main severe hazard with these
storms, but we could also see a risk for hail with any more discrete
convection. Storm chances will be highest across northern Oklahoma
and will drop off with south and southwest extent.

Storm chances continue into the weekend as high plains convection
once again tracks into our area during the evening and overnight
hours. The ridge will begin building back into the area for the
early to middle portion of next week, which will decrease our
storm chances and increase our temperatures.

Ware

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Thu Jul 13 2023

MVFR ceilings across far northwest Oklahoma should lift and
scattered this afternoon, but mid-level clouds and some showers
should delay this some. Elsewhere, VFR conditions are expected
with a mix of afternoon Cu and mid-level clouds. Thunderstorms
are expected to develop west and north of Oklahoma this afternoon.
Some of this convection is expected to organize and impact parts
of western and northern Oklahoma during the mid to late evening
and perhaps continue to move south and east during the overnight
hours. At least MVFR conditions are possible with the storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  93  71  88 /  40  30  50  20
Hobart OK         73  99  71  90 /  40  20  30  20
Wichita Falls TX  79 103  77  99 /  20  10  20  10
Gage OK           68  93  67  86 /  40  30  40  20
Ponca City OK     72  90  68  88 /  60  50  60  10
Durant OK         79  96  76  96 /  20  10  30  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ006>008-011>018-
     021-022.

     Excessive Heat Warning until 9 PM CDT this evening for OKZ019-
     020-023>048-050>052.

     Heat Advisory from noon to 9 PM CDT Friday for OKZ025-027>032-
     036>048-050>052.

TX...Excessive Heat Warning until 9 PM CDT this evening for
     TXZ083>090.

     Heat Advisory from noon to 9 PM CDT Friday for TXZ083>090.

&&

SHORT TERM...08
LONG TERM....08
AVIATION...06
Hazardous weather outlook, Jul 13, 3:06 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
306 PM CDT Thu Jul 13 2023

OKZ004>048-050>052-TXZ083>090-142015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
306 PM CDT Thu Jul 13 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Excessive Heat...
Dangerous hot conditions will return this afternoon across much of
our area. Central and all of southern Oklahoma and adjacent
western north Texas could see heat indices from 110-115 degrees as
an Excessive Heat Warning will be in effect starting in the
afternoon through 9 PM. Westcentral and northcentral Oklahoma
could see heat indices at 105-107 degrees, as a Heat Advisory will
be in effect there during the afternoon through mid-evening as
well.

.Thunderstorms...
Thunderstorms will be possible during the early evening hours
through early Friday morning. Severe storms will be possible with
up to golf ball size hail and 60-80 mph wind gusts as the two
severe hazards, as well as heavy rainfall under the stronger
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Excessive Heat...
Dangerous hot conditions will be possible Friday afternoon and
possibly again on Saturday afternoon across central, southern
Oklahoma and western north Texas. Dangerous hot conditions may be
returning again next week.

.Thunderstorms...
Thunderstorms will be possible on Friday during the early evening
and into Saturday morning generally near and north of I-40. Some
of these storms could become severe, with large hail and damaging
wind gusts as the severe hazards. Flooding and/or flash flooding
will also be possible with these storms producing heavy rainfall.
Thunderstorms will again be possible across our area late Saturday
but restricted to northern Oklahoma on Sunday night.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 13, 3:57 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Norman OK
357 PM CDT Thu Jul 13 2023

TXZ083-084-132130-
Foard TX-Hardeman TX-
357 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of central Foard and
south central Hardeman Counties through 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crowell, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crowell, Margaret, and Thalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3394 9981 3406 9984 3414 9958 3395 9953
TIME...MOT...LOC 2057Z 259DEG 7KT 3402 9973

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Jul 13, 4:13 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Norman OK
413 PM CDT Thu Jul 13 2023

TXZ084-085-132200-
Foard TX-Wilbarger TX-
413 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of east central Foard
and west central Wilbarger Counties through 500 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Lockett, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Lockett, and Rayland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3407 9951 3408 9951 3407 9949 3408 9948
      3410 9948 3416 9930 3398 9926 3397 9950
      3407 9953
TIME...MOT...LOC 2113Z 258DEG 13KT 3404 9945

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 10:19 PM CDTSpecial Weather StatementOUNGrant26 min
Jul 12, 10:29 PM CDTSpecial Weather StatementOUNGrant31 min
Jul 12, 10:45 PM CDTSpecial Weather StatementOUNKay30 min
Jul 12, 11:00 PM CDTSpecial Weather StatementOUNGrant30 min
Jul 13, 2:37 PM CDTHeat AdvisoryOUNAtoka, Bryan, Canadian, Carter, Cleveland, Coal and 26 more30 hr
Jul 13, 5:12 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNTillman48 min
Jul 13, 5:24 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNTillman51 min
Jul 13, 5:46 PM CDTSevere Thunderstorm Warning Destructive damage threatOUNTillman44 min
Jul 13, 6:11 PM CDTSpecial Weather StatementOUNComanche34 min
Jul 13, 6:13 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton47 min
Jul 13, 6:17 PM CDTSpecial Weather StatementOUNCotton43 min
Jul 13, 6:23 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens52 min
Jul 13, 6:29 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman31 min
Jul 13, 6:32 PM CDTSevere Thunderstorm WarningOUNCotton43 min
Jul 13, 6:55 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCotton, Jefferson, Stephens42 min
Jul 13, 3:57 PM CDTSpecial Weather StatementOUNFoard33 min
Jul 13, 4:01 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNFoard, Hardeman44 min
Jul 13, 4:13 PM CDTSpecial Weather StatementOUNWilbarger47 min
Jul 13, 4:44 PM CDTSpecial Weather StatementOUNWilbarger46 min
Jul 13, 4:45 PM CDTSpecial Weather StatementOUNWilbarger30 min
Jul 13, 4:54 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNWilbarger51 min
Jul 13, 4:58 PM CDTSpecial Weather StatementOUNFoard32 min
Jul 13, 6:09 PM CDTSpecial Weather StatementOUNWichita36 min
Jul 13, 6:33 PM CDTSpecial Weather StatementOUNKnox27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.